MAUDE Adverse Event Report: BIOMET UK LTD. DELTA CER FEM HD 32/+3MM T1; CERAMIC FEMORAL HEAD PROSTHESIS

BIOMET UK LTD. DELTA CER FEM HD 32/+3MM T1; CERAMIC FEMORAL HEAD PROSTHESIS
Model Number N/A
Medical Device Problem Codes Fracture (1260); Material Integrity Problem (2978)
Health Effect - Clinical Code No Information (3190)
Date of Event 09/07/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Initial report: unique identifier (udi) number: (b)(4).Report source, foreign - event occurred in (b)(6).Customer has indicated that the product is in process of being returned to zimmer biomet for investigation.Once the investigation has been completed, a supplemental mdr will be submitted.
 
Event or Problem Description
It was reported that during primary hip surgery, the ceramic head fractured after repositioning.
 
Additional Manufacturer Narrative
(b)(4).This final report is being submitted to relay additional information.Products have been returned to biomet uk ltd for evaluation and forwarded to the product evaluation complaints engineer for investigation.The event reports that the ceramic head fractured during surgery after repositioning.The complaint has been confirmed following review of the returned implant, which confirmed the ceramic head has fractured.The fractured ceramic head was returned in three major fragments.Small gaps were present between the fragments.We have received information which confirms that no fragments remain in vivo.The manufacturing history records (mhrs) and the certificate of conformance for the biolox delta head have been checked and verify that the part was manufactured and sterilised in accordance with the applicable specifications.A complaint history review identified no further complaints for the same item/lot combination.A complaint history review identified 1 additional complaint for implant fracture (2 complaints in total).As the root cause of this event and additional similar events for implant fracture identified has not been determined, it is not possible to group the events and compare them to a single line in the risk file, as multiple lines could be applicable.Therefore, the occurrence score in the risk file remains acceptable following review of reported events.This device is used for treatment.The likely condition of the device when it left zimmer biomet is conforming to specification.The likely cause of the reported event cannot be determined with the information available, however, given the uneven and irregular transfer marks on the taper surface of the ceramic head then sub-optimal component alignment during assembly could be a contributing factor.No corrective action required as no design or manufacturing deficiency has been identified and the severity of the reported event is in line with the risk file.The occurrence rate for all similar reported event also remains applicable.Risk assessment: the risk file has multiple lines which cover a hazard of implant fracture.These lines have a severity score of 4 (results in permanent impairment of body function or permanent damage to a body structure / necessitates surgical intervention) and an occurrence rate of 1 (remote - very unlikely to occur (less than 1 in 10,000)).Severity assessment: the event occurred during surgery, no further harm was reported.This gives a score of 2 (temporary or reversible impairment (without medical intervention) / transient, minor impairment or complaints) which does not exceed the severity score on the relevant line in the risk management file.Occurrence assessment : the occurrence rate has been calculated using sales and complaint for a time period of 3 calendar years before the notification date to current date for the item number.Notification date: sep 2020.Sales data time period: jan 2017 to dec 2020.Number of sales: (b)(4).Complaint data time period: 01 jan 2017 to 25 jan 2021 (current date) number of complaints: (b)(4).Complaint ratio: (b)(4).Occurrence score: (b)(4).As the root cause of this event and the additional similar event identified has not been determined, it is not possible to group the events and compare them to a single line in the risk file, as multiple lines could be applicable.Therefore, the occurrence score in the risk file remains acceptable following review of reported events.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
It was reported that during primary hip surgery which was performed on (b)(6) 2020, the ceramic head fractured after repositioning.

Brand Name
DELTA CER FEM HD 32/+3MM T1
Common Device Name
CERAMIC FEMORAL HEAD PROSTHESIS
Manufacturer (Section D)
BIOMET UK LTD.
waterton industrial estates
bridgend CF31 3XA
UK  CF31 3XA
MDR Report Key10527793
Report Number3002806535-2020-00415
Device Sequence Number3055497
Product Code LPH
UDI-Device Identifier00887868271557
UDI-Public00887868271557
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K131684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number650-1161
Device Lot Number2020021238
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/27/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/07/2020
Supplement Date Received by Manufacturer01/18/2021
Initial Report FDA Received Date09/14/2020
Supplement Report FDA Received Date01/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;